Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 201, NWS Springfield, MO

June 18, 2004Maries County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 18, 2004, 8:31 AM CDT for Maries County, Missouri. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2004, 8:31 AM CDT (13:31 UTC)
Expired
Jun 18, 2004, 9:45 AM CDT
In force
74 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Maries County, MO

The radar

The St Louis radar (KLSX), 126 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WUUS53 KSGF 181331
SVRSGF
MOC125-181445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
829 AM CDT FRI JUN 18 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARIES COUNTY IN CENTRAL MISSOURI.

* UNTIL 945 AM CDT.

* AT 827 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR IBERIA...OR 19 MILES EAST OF OSAGE BEACH...
  AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  MARIES COUNTY...INCLUDING THE TOWNS OF BRINKTOWN AND VICHY.

THREE QUARTER INCH HAIL HAS BEEN WITH REPORTED WITH THIS STORM IN 
IBERIA.

SEEK SHELTER INDOORS IF YOU ARE IN THE PATH OF THIS STORM.

LAT...LON 3826 9219 3804 9217 3808 9167 3830 9163

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:00 AM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 18, 4:00 AM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 AM CDT FRI JUN 18 2004

.DISCUSSION...

LARGE MCS CURRENTLY ACROSS EASTERN KANSAS AND NORTHERN OKLAHOMA WILL
BE THE MAIN FORECAST CONCERN IN THE SHORT TERM.

AT THE SURFACE...A FRONTAL BOUNDARY STRETCHED FROM CENTRAL OKLAHOMA
THROUGH SOUTHERN MISSOURI.  WATER VAPOR IMAGERY AND PROFILER DATA
INDICATED A DECENT SHORTWAVE TRACKING INTO THE CENTRAL PLAINS.  LIFT
FROM THIS FEATURE IN ADDITION TO POSSIBLE JET ENTRANCE REGION
ENHANCEMENT LED TO THE DEVELOPMENT OF A LARGE CONVECTIVE COMPLEX
ACROSS THE PLAINS.  EARLIER IN THE NIGHT...SOME WIND DAMAGE WAS
ASSOCIATED WITH THE STORMS AS PROFILERS SHOWED SOME WESTERLY 40 TO 50
KT WINDS PUNCHING INTO THE BACKSIDE OF THE SYSTEM.  THERE STILL MAY
BE AN ISOLATED WIND THREAT ACROSS SOUTHEAST KANSAS AND FAR WESTERN
MISSOURI DURING THE EARLY MORNING HOURS. HOWEVER...LOCALLY HEAVY
RAINFALL WILL BE THE MAIN CONCERN TODAY. CONSIDERED HOISTING A FLOOD
WATCH FOR TODAY...BUT DECIDED TO HOLD OFF AS PROLONGED HEAVY RAINFALL
LOOKS UNLIKELY. FORWARD PROPAGATING CORFIDI VECTORS HAVE HANDLED THE
SYSTEMS MOVEMENT FAIRLY WELL...SHOWING AN EASTERLY MOVEMENT OF 45
TO 50 KTS.  WITH A MOIST AND TROPICAL AIRMASS IN PLACE...A QUICK ONE
TO ONE AND A HALF INCHES OF RAIN ARE POSSIBLE AS THE MCS TRACKS ACROSS
THE FORECAST AREA.  HOWEVER...IM EXPECTING ONLY LOCALIZED MINOR
FLOODING AT MOST...DUE TO THE QUICK MOVEMENT OF THE HEAVY RAINFALL
AND 3-HOUR FLASH FLOOD GUIDANCE VALUES GENERALLY IN EXCESS OF 2
INCHES.  FOR TONIGHT...KEPT LOW POPS IN FOR THE EVENING FOR ANY
LINGERING CONVECTIVE ACTIVITY ACROSS THE AREA.  ANOTHER COMPLEX OF
STORMS LOOKS TO DEVELOP ACROSS THE PLAINS AGAIN DURING THE OVERNIGHT
HOURS. HOWEVER...MODELS INDICATE THAT THIS COMPLEX WILL PASS SOUTH
OF THE FORECAST AREA.  KEPT 30 POPS IN THE GRIDS ACROSS SOUTHEAST
KANSAS AND SOUTHWEST MISSOURI TOWARD DAWN...AS THIS AREA MAY GET BRUSHED
BY THE NORTHERN FRINGE OF THE AFOREMENTIONED COMPLEX.

TEMPERATURES TODAY ARE GOING TO BE QUITE A CHALLENGE. LOWERED
TEMPERATURES SIGNIFICANTLY DUE TO THE CONVECTIVE COMPLEX WHICH WILL
MOVE OVER THE AREA.  DROPPED TEMPERATURES TO THE MIDDLE 70S ACROSS
MY NORTHERN COUNTIES...AS THIS AREA WILL LIKELY SEE THE MOST CLOUD
COVER TODAY.  TRENDED TEMPERATURES WARMER TO THE SOUTHEAST(MID
80S)...WHERE SOME HEATING WILL OCCUR.

DID NOT MAKE A WHOLE LOT OF CHANGES TO THE REMAINDER OF THE
FORECAST.  MUCH OF THE PERIOD WILL CONTINUE TO HAVE PERIODIC CHANCES
OF THUNDERSTORMS.  I BUMPED UP POPS SLIGHTLY ON SUNDAY NIGHT...AS
MOISTURE TRANSPORT INCREASES ACROSS THE PLAINS AHEAD OF AN
APPROACHING FRONTAL SYSTEM.  IF MODEL TRENDS CONTINUE...POPS MAY
NEED TO BE RAISED FURTHER DURING THE SUNDAY NIGHT/MONDAY TIME FRAME.

SAW

&&

.AVIATION...
STORM COMPLEX MOVING INTO EASTERN KANSAS EARLY THIS MORNING WILL
AFFECT JLN/SGF TAF SITES BY 11Z. WILL PLAN ON LOWERING TEMPO CIGS TO
IFR AS MOST INTENSE PORTION OF COMPLEX PASSES...BASED ON TRENDS FROM
SOUTH CENTRAL KANSAS OBSERVATIONS. COULD ALSO SEE ANOTHER ROUND OF
STORMS DEVELOP DURING THE AFTERNOON SO WILL CARRY PROB30 FOR STORMS
IN TAFS AFTER 20Z.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 18, 5:43 AM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
543 AM CDT FRI JUN 18 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
543 AM CDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 60
  MPH...HAIL TO THE SIZE OF PENNIES...AND TORRENTIAL RAINFALL.

  AREAS AFFECTED AND TIMING:

  LOCATIONS ALONG AND EAST OF A APPLETON CITY TO ANDERSON LINE
  THROUGH 10 AM.

  OTHER SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS
  THE ENTIRE OUTLOOK AREA IF ENOUGH CLEARING ALLOWS FOR
  INCREASED INSTABILITY. THE GREATEST CHANCE OF ADDITIONAL
  STRONG THUNDERSTORMS WILL BE ACROSS SOUTHERN MISSOURI.

  DISCUSSION:

  A COMPLEX OF THUNDERSTORMS DEVELOPED ACROSS THE CENTRAL PLAINS
  DURING THE OVERNIGHT HOURS AND WILL PUSH ACROSS THE OUTLOOK AREA
  THIS MORNING. WHILE THIS COMPLEX HAS SHOWN A WEAKENING
  TREND...ISOLATED MARGINALLY SEVERE HAIL AND WIND ARE
  POSSIBLE THIS MORNING ACROSS THE EASTERN TWO-THIRDS OF THE
  OUTLOOK AREA. IF CLEARING OCCURS ACROSS THE AREA AS THE
  MORNING SYSTEM DEPARTS...ADDITIONAL THUNDERSTORMS MAY DEVELOP
  ALONG NUMEROUS BOUNDARIES FOUND ACROSS THE OZARKS DURING THE
  AFTERNOON.  A FEW OF THESE STORMS COULD PRODUCE LARGE HAIL AND
  GUSTY WINDS...ALONG WITH TORRENTIAL RAINFALL.

  BRIEF HEAVY RAINFALL IS LIKELY THIS MORNING AS THE CONVECTIVE
  COMPLEX PUSHES EASTWARD.  LOCATIONS UNDER THE HEAVIEST
  DOWNPOURS WILL RECEIVE A QUICK INCH TO INCH AND A HALF OF
  RAINFALL.  THIS MAY PRODUCE SOME LOCALIZED MINOR STREET FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE ON A
  DAILY BASIS OVER THE WEEKEND...WITH INCREASING CHANCES EARLY NEXT
  WEEK. STRONG INSTABILITY WILL ALLOW A FEW SEVERE THUNDERSTORMS
  TO DEVELOP...HOWEVER OF GREATER CONCERN IS THE POTENTIAL FOR
  LOCALLY HEAVY RAINFALL AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING EAST OF AN
  APPLETON CITY TO ANDERSON LINE.  SPOTTERS SHOULD STAY TUNED FOR
  LATER UPDATES REGARDING POSSIBLE ADDITIONAL CONVECTION
  THIS AFTERNOON.

SAW

In the hours before

Local storm report, Jun 18, 6:46 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0646 AM CDT FRI JUN 18 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0642 AM     LIGHTNING        1 S CARTHAGE            37.16N 94.32W
06/18/2004                   JASPER             MO   LAW ENFORCEMENT

            LIGHTNING STRIKE CAUSED DAMAGE TO A LAW ENFORCEMENT
            BUILDING

GF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:23 AM CDTSevere Thunderstorm WarningSGFMiller37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.